Hail, Muskingum
- When
- August 21, 2:10 PM EST
- Where
- Muskingum County, 0.53 mi E of Zanesville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.950, -82.010
Quarter sized hail reported near Zanesville.
Pre-frontal storms developed in eastern Ohio on the afternoon of August 21st. Broken cloud coverage in the warm sector enhanced MLCAPE to 1500J/kg; effective shear was modest at 25-30kt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Pre-frontal storms developed in eastern Ohio on the afternoon of August 21st. Broken cloud coverage in the warm sector enhanced MLCAPE to 1500J/kg; effective shear was modest at 25-30kt. However, it was enough to produce quarter-size hail in discrete cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 1:21 PM EST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 221 PM EDT Sun Aug 21 2022 .SYNOPSIS... Scattered showers and thunderstorms are possible through Tuesday with warm temperatures. && .NEAR TERM /THROUGH TONIGHT/... High dew points and a saturated low-mid level with traversing low pressure will continue to fuel thunderstorms. Some may become strong to severe with 20-30 kts shear and present instability, particularly in eastern Ohio. Damaging wind and hail are possible, with coincident heavy rainfall. Thunderstorm activity will continue as warm advection prevails with slow moving Great Lakes low pressure. && .SHORT TERM /MONDAY THROUGH TUESDAY/... The upper trough will slowly transition over the region Monday and complete the sfc cold frontal passage, starting a brief period of slightly below average temperature. Showers and an isolated thunderstorm will remain likely for much of the region through Tuesday in part to vort advection on the backside of the trough. The severe threat should be minimized given excessive cloud cover minimizing instability. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Precipitation chances will dwindle by mid week as the trough continues to track east and high pressure slowly builds in from the west. Ensembles suggest a weaker upper pattern through this period in part due to strengthening of the Atlantic ridge. Dry weather and seasonable temperature is the likely result. Any changes to precipitation chances later into the weekend will be dependent on weak troughing dipping south through the Great Lakes. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Scattered thunderstorms are observed west of ZZV and are expected to propagate eastward this afternoon and evening. Brief gusty wind and vis restriction is possible. MVFR and IFR will remain predominant with plenty of moisture in the column. .Outlook... Intermittent restrictions are likely through the period with thunderstorm activity before more widespread VFR returns by mid- week under high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1223 PM EDT Sun Aug 21 2022 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-221630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1223 PM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered severe storms are possible this afternoon and evening. The main threat will be damaging wind gusts. Some heavy rainfall that may lead to minor flooding is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN CAMBRIDGE 40.02N 81.59W
08/21/2022 M1.20 INCH GUERNSEY OH TRAINED SPOTTER
24HR HOUR RAINFALL TOTAL
&&
EVENT NUMBER PBZ2202718
MFThe Cleveland radar (KCLE), 163 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Quarter sized hail reported near Zanesville.
Locus Avenue in Zanesville was flooded near SR 60 from heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046401, 1055378.